Texas, 2014Damaging Wind in Texas, March 15, 2014
March 15, 2014 · NWS MAF · 1 event in 1 county or zone
An upper level trough was over western New Mexico and northern Mexico. A cold front associated with this trough was approaching the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough was over western New Mexico and northern Mexico. A cold front associated with this trough was approaching the area. These features created enough lift for thunderstorms to develop across the Permian Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 15, 9:17 PM CST, 13 minutes earlier.
Area forecast discussion, Mar 15, 9:17 PM CST, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1017 PM CDT Sat Mar 15 2014
.UPDATE...
Have cancelled RFW.
&&
.FIRE WEATHER...
Despite windy conditions along the with shifting winds overnight the
cooler temperatures, light showers, and increasing rh/s are
lessening concerns
.
&&
.PREV DISCUSSION... /ISSUED 918 PM CDT Sat Mar 15 2014/
UPDATE...
An update has been sent for the issuance of winter wx advisory for
Davis Mtns, for mainly snow.
DISCUSSION...
Mesoscale models RUC/NAM12 are very supportive of significant snow
developing in the Davis Mtns starting around 08Z with snow level
eventually dropping to near 550 ft by or before 12Z. Lift INVOF
left quadrant of jet will be augmented by 7h- 5h LR/s of 7-8
c/km! Steep LR/s are seen in soundings which earlier did reflect
elevated CAPES to near 200 J/KG. Decision trees for snow actually
fairly strongly supported heavy snow in hiest elevations. For we
opted to go with a hier end advisory with 1-3 inches most area but
to 5 inches above 7kft. If winds materialize there with snow it
could be a real mess with potentially very low vsby and an upgrade
to a warning may be needed. GDP Mtns could receive an an inch
above 6000 ft and the very hiest parts of the Delaware and Glass
could too.
As for the wind, the isallobaric high has been increasing but less
than models indicated and is in EC NM Plains at 5 mb/3hrs. Still
the leading edge of the front has been enhanced by high based precip/virga
and a recent strong gust went thru KROW and strong winds are still
expected tonight with BLDU. Winds are also increasing across the
wrn South Plains with G50 mph at Muleshoe for instance. So advisory
and BLDU will certainly be maintained.
PREV DISCUSSION... /ISSUED 707 PM CDT Sat Mar 15 2014/
AVIATION...
00Z TAF issuance...
Major aviation concerns for the next 24 hours consist of the
possibility of SHRA/TSRA affecting terminals and the timing of a
strong frontal boundary. Currently have strong westerly winds area
wide and a few light radar returns mainly across SE NM. Expect rain
activity to increase later this evening/tonight and for now, kept
mention of -SHRA beginning around midnight and persisting into
Sunday morning. Adjustments may be needed if TSRA develop. May have
a short lull in wind speeds over the next few hours then increase
and quickly shift to the north by 03Z at CNM and HOB. The front is
then expected to reach INK, MAF and PEQ by 05Z then FST around or
just after 06Z. An AWW will likely be needed for MAF for sustained
winds of 30kt with gusts aoa 40kt. BLDU is also expected tonight
with the strong north winds and have mentioned a decrease in vsby in
the forecast. Expect winds to remain elevated through the majority
of this TAF period. Otherwise, forecast soundings suggest low cigs
developing behind the front and have included a brief period of MVFR
at each terminal.
PREV DISCUSSION... /ISSUED 257 PM CDT Sat Mar 15 2014/
DISCUSSION...
A strong upper level trough is moving across west Texas this
afternoon causing some strong thunderstorms across our far eastern
counties. These will quickly move east however with the real
concern being a second upper trough dropping south along western
New Mexico and into northern Mexico. This will bring another
strong cold front with very windy conditions to the region
beginning tonight and continuing through Sunday before conditions
improve Sunday evening. The GFS is showing 50kt winds at 850mb in
SE NM and the northwestern Permian Basin which could mix to the
surface and bring some brief high winds, however wind speeds start
diminishing within a few hours to 35-40kts so do not think the
threat will be persistent enough to issue a warning and will leave
the advisory in place. The winds will cause blowing dust to be a
problem reducing visibilities, but how much depends upon
precipitation location and amounts. Any locations that do not
receive precip could see visibilities reduced to less than a mile.
Most models deepen the trough into a low and send it far enough
west that it will create precipitation across the western CWA,
before it moves east and spreads precip to the Big Bend and lower
Trans Pecos. The Permian Basin will have a chance for precip, but
it will be lower than other locations. The mountains may be in for
a late season snow as well. Temperatures are going to be very
marginal, but it appears the higher elevations of the Guadalupe
and Davis Mountains will see snow tonight with a mix extending to
the lower elevations of those mountains. Currently expecting an
inch or less of very wet snow, but evaporative cooling may well
allow for temps to drop low enough for that inch to turn into 6
inches in the highest elevations. Will keep a close eye on temps
at GDP tonight and may have to issue a winter weather product
should heavy snow begin. Some model data suggests the snow could
spread into the Trans Pecos and portions of the Permian Basin but
really do not think temps will be cold enough for this to occur.
After this trough moves east, zonal flow will continue to bring
periodic fronts with the next coming Tuesday. The wind shift will
be Tuesday, though the cooler air will hold off until Wednesday.
Temps warm late in the week with another modest front due next
Saturday. Not seeing much chance for rain beyond tomorrow.
Hennig
FIRE WEATHER...
Critical fire weather conditions are ongoing over portions of the
southeast New Mexico Plains, Guadalupe and Davis Mountains, Van Horn
area and Marfa Plateau this afternoon. Since west to northwest 20
foot winds will stay up through 16/00Z, expect critical conditions
to persist into the evening. Attention then turns to a strong cold
front that will move south across the region tonight. Although RH/s
may increase above 15 percent behind the front, think the RFW
remaining in affect until 16/06Z is a good idea due to the abrupt
wind shift from the west to the north, and an increase in wind
speeds from the north behind the front. Recovery is expected to be
good or better areawide tonight, due in part to a chance of a
wetting rain in most locations. Precipitation in the higher
elevations of the Guadalupe and Davis Mountains could very well fall
as snow tonight and Sunday morning.
Due to the upper storm system passing overhead tonight and Sunday,
cooler temperatures areawide behind the front, and precipitation
continuing through much of the day, think minimum RH/s Sunday
afternoon will generally stay above 15 percent. Despite widespread
20 foot wind speeds of 20 to 30 mph, will cancel the Fire Weather
Watch over the area Sunday. Recovery Sunday night will be fair to
good areawide as temperatures drop below normal. However,
temperatures will warm to near normal levels Monday afternoon.
Since 20 foot southwest winds will increase to at least 15 to 20
mph, think near critical fire weather conditions will occur over
much of the forecast area.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 41 56 32 73 / 40 20 0 0
BIG SPRING TX 43 55 32 73 / 30 30 0 0
CARLSBAD NM 42 58 31 78 / 50 10 0 0
DRYDEN TX 49 59 37 74 / 20 40 0 0
FORT STOCKTON TX 40 56 35 75 / 50 40 0 0
GUADALUPE PASS TX 28 51 33 67 / 50 20 0 0
HOBBS NM 38 55 29 73 / 40 10 0 0
MARFA TX 30 50 26 68 / 50 30 0 0
MIDLAND INTL AIRPORT TX 42 56 31 73 / 40 30 0 0
ODESSA TX 42 56 32 73 / 40 30 0 0
WINK TX 43 59 33 77 / 50 30 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY until 3 PM MDT Sunday FOR THE FOLLOWING ZONES...
Central Lea County...Eddy County Plains...Northern Lea
County...Southern Lea County.
HIGH WIND WARNING until 6 PM MDT Sunday FOR THE FOLLOWING
ZONES... Guadalupe Mountains of Eddy County.
TX...WIND ADVISORY until 4 PM CDT Sunday FOR THE FOLLOWING ZONES...
Andrews...Borden...Crane...Davis/Apache Mountains Area...
Dawson...Ector...Gaines...Glasscock...Howard...Loving...
Marfa Plateau...Martin...Midland...Mitchell...Reagan...
Reeves County and Upper Trans Pecos...Scurry...Upton...Van
Horn and Highway 54 Corridor...Ward...Winkler.
HIGH WIND WARNING until 6 PM MDT Sunday FOR THE FOLLOWING
ZONES... Guadalupe Mountains.
WINTER WEATHER ADVISORY from 2 AM to 10 AM CDT Sunday FOR THE
FOLLOWING ZONES... Davis/Apache Mountains Area.
&&Hazardous weather outlook, Mar 15, 7:51 PM CST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
851 PM CDT SAT MAR 15 2014
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-170200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
851 PM CDT SAT MAR 15 2014 /751 PM MDT SAT MAR 15 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TONIGHT
DRY AND WINDY CONDITIONS WILL CONTINUE TO AFFECT LOCATIONS ALONG
AND WEST OF A HOBBS TO FORT STOCKTON TO BIG BEND LINE THIS EVENING.
A RED FLAG WARNING REMAINS IN EFFECT FOR THESE AREAS UNTIL LATE
TONIGHT.
A STRONG COLD FRONT WILL MOVE SOUTH INTO THE AREA TONIGHT.
NORTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS NEAR 55 MPH ARE EXPECTED
TO OCCUR ALONG AND BEHIND THE COLD FRONT, IN ADDITION TO AREAS OF
BLOWING DUST.
A FEW THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA LATE TONIGHT
HOWEVER SEVERE STORMS ARE NOT EXPECTED. 1-3 INCHES OF SNOW WITH
LOCAL AMOUNTS OF 5 INCHES IN HIGHER ELEVATIONS WILL BE POSSIBLE IN
THE DAVIS MOUNTAINS LATE TONIGHT INTO EARLY SUNDAY MORNING AND A
WINTER WEATHER ADVISORY IS IN EFFECT FOR THIS AREA. LIGHT SNOW IS
ALSO POSSIBLE IN THE HIGHER ELEVATIONS OF THE GUADALUPE MOUNTAINS
WITH LESS THAN ONE INCH OF ACCUMULATION EXPECTED. RAIN MAY ALSO MIX
WITH SNOW OVER THE ADJACENT PLAINS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
LIGHT SNOW WILL CONTINUE TO BE POSSIBLE IN THE DAVIS MOUNTAINS
SUNDAY MORNING. 1-3 INCHES OF SNOW ACCUMULATION WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Thunderstorm Wind, Midland
- When
- March 15, 9:30 PM CST to 9:31 PM CST
- Where
- Midland County, (Maf) Midland Intl
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.930, -102.200
A nearby thunderstorm developed and produced a 60 mph wind gust at the Midland International Airport. No damage was reported with this wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Nebraska, March 15, 2014$350,000 · 2 events
- Dust Storm in Texas, March 15, 2014$40,000 · 6 events
- Wildfire in California, March 15, 2014$35,000 · 1 event
- Hail and Damaging Winds in Texas, March 15, 20142 in hail · 11 events
- High Wind in Texas, March 15, 201451 kt wind · 10 events
- High Wind in New Mexico, March 15, 201460 kt wind · 5 events
- Dust Storm and High Wind in Arizona, March 15, 201452 kt wind · 4 events
- Hail in Texas, March 15 to 16, 2014$8,000 · 1.75 in hail · 4 events
- High Wind in Oklahoma, March 15, 201450 kt wind · 3 events
- High Wind in New Mexico, March 15 to 16, 201451 kt wind · 2 events
- High Wind in Texas, March 15 to 16, 201455 kt wind · 2 events
- Waterspout in South Atlantic Coastal Waters, March 15, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499838.